Arizona, 2012Drought in Arizona, March 13 to 31, 2012
March 13 to 31, 2012 · NWS TWC · 3 events in 3 counties and zones
While early winter precipitation allowed for slight improvements in drought conditions across southern Arizona, precipitation waned during the remainder of the winter, causing drought conditions to worsen again in March.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While early winter precipitation allowed for slight improvements in drought conditions across southern Arizona, precipitation waned during the remainder of the winter, causing drought conditions to worsen again in March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Mar 12, 9:00 PM MST, 3 hours earlier.
Area forecast discussion, Mar 12, 9:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST MON MAR 12 2012
.SYNOPSIS...RATHER WARM THIS WEEK AS DRY CONDITIONS CONTINUE. STRONG
GUSTY WINDS FOR THE UPCOMING WEEKEND IN ADVANCE OF A POTENTIALLY
STRONG AND COLD PACIFIC STORM THAT MAY BRING VALLEY RAIN AND
MOUNTAIN SNOW TO THE AREA LATE SUNDAY INTO EARLY NEXT WEEK.
&&
.DISCUSSION...SOME MID LEVEL MOISTURE CLIPPING FAR SOUTHEAST ARIZONA
IN AN OTHERWISE DRY SOUTHWESTERLY FLOW. MILD CONDITIONS WITH A
WARMING TREND FOR THE COMING WEEK BEFORE A POTENTIALLY SIGNIFICANT
WEATHER SYSTEM EARLY NEXT WEEK. NO UPDATES.
&&
.PREV DISCUSSION...NORTHERN EDGE OF HIGH LEVEL CLOUDS MOVING ACROSS
NORTHERN MEXICO IS OVER THE SOUTHERN PARTS OF THE FORECAST AREA THIS
AFTERNOON. THESE CLOUDS WILL HANG AROUND INTO THE EVENING HOURS THEN
PUSH ON EAST. LOOK FOR ANOTHER NIGHT WITH LOWS AT OR SLIGHTLY BELOW
NORMAL UNDER A CLEAR TO MOSTLY CLEAR SKY.
TUESDAY THROUGH FRIDAY...BEAUTIFUL WARM CHAMBER OF COMMERCE WEATHER
DURING THIS TIME FRAME WITH HIGHS RUNNING 8-11 DEGREES ABOVE NORMAL.
WILL SEE PERIODS OF HIGH CLOUDS PASSING THROUGH IN THE SOUTHWEST
FLOW ALOFT.
SATURDAY INTO MONDAY...MY CONFIDENCE HAS GROWN OVER THE PAST SEVERAL
DAYS THAT THE AREA WILL BE IMPACTED BY A STRONG PACIFIC STORM DURING
THIS TIME FRAME. FIRST WILL BE INCREASING WIND ON SATURDAY...PEAKING
ON SUNDAY WITH WIDESPREAD WINDY CONDITIONS. AT THIS TIME...LOOKS
LIKE PRIME TIME FOR VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL BE
SUNDAY NIGHT INTO EARLY TUESDAY. WITH THE INCREASED CONFIDENCE I
UPPED POPS AREA WIDE INTO THE CHANCE CATEGORY AND THIS WAS
COORDINATED WELL WITH THE NEIGHBORING OFFICES. STILL WILL SEE SOME
MINOR CHANGES OVER THE NEXT SEVERAL DAYS AS WE GET CLOSER TO THE
EVENT...WITH LATER SHIFTS LIKELY INCREASING POPS AREA WIDE. THIS
SYSTEM IS PRETTY COLD...SO SNOW LEVELS WILL BE RATHER LOW COME
MONDAY INTO MONDAY NIGHT WITH SIGNIFICANT SNOWFALL POSSIBLE IN THE
MOUNTAINS. HIGHS SATURDAY WILL BE SLIGHTLY COOLER THAN FRIDAY THEN
EXPECT 10 DEGREE DROPS IN HIGHS FOR BOTH SUNDAY AND MONDAY. EASILY
COULD SEE TEMPERATURES FALLING THROUGHOUT THE DAY ON MONDAY.
&&
.AVIATION...FEW-SCT CIRRUS AT 25K FT AGL THRU 13/09Z...THEN SKC-FEW
CONDITIONS THRU 14/03Z. NORMAL DIURNAL WINDS TRENDS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL
PREVAIL THIS WEEK AS HIGH PRESSURE ALOFT BUILDS ACROSS THE REGION.
EXPECT LIGHT SUSTAINED 20 FOOT WINDS THROUGH MID WEEK.
THERE WILL BE AN INCREASE IN WINDS LATE IN THE WEEK...WITH STRONG
AND GUSTY WINDS EXPECTED THIS UPCOMING WEEKEND. THERE WILL ALSO BE A
CHANCE OF SHOWERS LATE IN THE WEEKEND AND EARLY NEXT WEEK AS A
PACIFIC STORM SYSTEM MOVES INTO THE REGION.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/TUCSON
Hazardous weather outlook, Mar 12, 2:41 PM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST MON MAR 12 2012
AZZ501>509-131100-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
241 PM MST MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG AND COLD PACIFIC STORM WILL MOVE TOWARD THE AREA OVER THE
WEEKEND. THIS SYSTEM WILL FIRST BRING GUSTY WINDS TO THE AREA
SATURDAY AND SUNDAY...AND THEN A GOOD CHANCE OF VALLEY RAIN LATE
SUNDAY INTO EARLY NEXT WEEK. AREAS OF BLOWING DUST ARE POSSIBLE
SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ510>515-131100-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
241 PM MST MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG AND COLD PACIFIC STORM WILL MOVE TOWARD THE AREA OVER THE
WEEKEND. THIS SYSTEM WILL FIRST BRING GUSTY WINDS TO THE MOUNTAINS
SATURDAY AND SUNDAY...AND THEN A GOOD CHANCE OF RAIN AND SNOW LATE
SUNDAY INTO EARLY NEXT WEEK. STILL TO EARLY TO FORECAST HOW MUCH
SNOW WILL BE PRODUCED BY THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Drought, Tohono O Odham Nation
- When
- March 13, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Tohono O Odham Nation forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
November and early December precipitation resulted in widespread improvements in drought conditions across all of southern Arizona. During the first half of December, portions of Pinal County received over 150% of normal rainfall. However, an extremely dry January through March period caused drought conditions to worsen once again. Extreme drought conditions (D3) returned to roughly the northwest half of Pinal County, including far northern sections of the Tohono O'odham Nation by mid March.
Drought, South Central Pinal County
- When
- March 13, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- South Central Pinal County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
November and early December precipitation resulted in widespread improvements in drought conditions across all of southern Arizona. During the first half of December, portions of Pinal County received over 150% of normal rainfall. However, an extremely dry January through March period caused drought conditions to worsen once again. Extreme drought conditions (D3) returned to roughly the northwest half of Pinal County, including far northern sections of the Tohono O'odham Nation by mid March.
Drought, Southeast Pinal County
- When
- March 13, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
November and early December precipitation resulted in widespread improvements in drought conditions across all of southern Arizona. During the first half of December, portions of Pinal County received over 150% of normal rainfall. However, an extremely dry January through March period caused drought conditions to worsen once again. Extreme drought conditions (D3) returned to roughly the northwest half of Pinal County, including far northern sections of the Tohono O'odham Nation by mid March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Strong Wind in California, March 13 to 16, 20123 deaths · 12 injured · $997,000 · 21 events
- Hail in Georgia, March 13, 2012$55,000 · 1.75 in hail · 1 event
- High Wind and Strong Wind in California, March 13 to 15, 2012$25,000 · 63 kt wind · 3 events
- High Wind in Montana, March 13, 201257 kt wind · 16 events
- Hail in Massachusetts, March 13 to 14, 20121.25 in hail · 9 events
- High Wind in North Dakota, March 13 to 14, 201254 kt wind · 9 events
- Hail and Damaging Winds in Florida, March 13 to 15, 2012$2,000 · 1 in hail · 7 events
- High Wind in Montana, March 13, 201270 kt wind · 6 events
- Heavy Snow and High Wind in Idaho, March 13, 201263 kt wind · 4 events
- High Wind in Wyoming, March 13, 201255 kt wind · 4 events
- High Wind in Montana, March 13, 201252 kt wind · 3 events
- Drought in Alabama, March 13 to 31, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368862, 368944, 368945.